Hail, Sawyer
- When
- May 11, 9:02 PM CST to 9:04 PM CST
- Where
- Sawyer County, 0.69 mi S of Hayward
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.010, -91.480
A warm front moving into the region during the afternoon hours of the 11th led to the development of severe thunderstorms across the area. As these storms moved across northwest Wisconsin during the evening hours, they produced small hail along with tree damage in the Spooner and Hayward areas before weakening and exiting the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front moving into the region during the afternoon hours of the 11th led to the development of severe thunderstorms across the area. As these storms moved across northwest Wisconsin during the evening hours, they produced small hail along with tree damage in the Spooner and Hayward areas before weakening and exiting the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 11, 5:48 PM CST, 3 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
648 PM CDT Wed May 11 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 424 PM CDT Wed May 11 2022
Summary: Round one of severe weather is expected to begin this
evening and round two will take place Thursday evening. Friday and
Saturday will be drier, with only slight chances of
precipitation. By the beginning of next week, we will see more
seasonal temperatures and more slight chances for precipitation.
Here we are again with another round of severe storms. The highest
SBCAPE stays well to the south of our area, suggesting that the
storms will become elevated by time they reach this far north, and
the risk for tornados is decreasing. However, if any of these cells
were to remain surface based, they could take advantage of the
veering wind profile and start to rotate pretty easily, especially
near central Minnesota. Again, the best instability is to our south,
but there is the potential for severe storms to stay strong along
the MUCAPE gradient just south of Highway 2. Hi-res models show that
the majority of the storms should line out in central Minnesota and
turn to the right into northwestern Wisconsin along this gradient,
similar to the storms earlier today. Training of storms along this
gradient along with over an inch of precipitable water could cause
some local flash flooding in these areas. Hail up to 2 inches and
winds up to 70 mph are still possible given the 1000-2000 J/kg of
elevated CAPE and downdraft CAPE in the 1000-1500 J/kg range in
northwestern Wisconsin.
As storms come to an end tonight, there will be a chance for fog
along the shore of Lake Superior overnight. This fog may be dense at
times. Thursday morning, a short break in the precipitation is
expected to occur before round 2 of convection in the afternoon.
During this lull, destabilization is expected to occur, eroding the
inversion from the overnight hours. SBCAPE in the 4000-5000 J/kg
range along with 0-6km bulk shear from 40-50 kts will extend up
through most of the area. A cold front will move through the area
from west to east in the late afternoon and evening, with flow aloft
parallel to the front causing a primarily linear storm mode for this
event. All threats are on the table: large hail, damaging winds
along the line, and a couple tornadoes - possibly from bookend
vortices along the line as well.
The cold front will seem to linger in far eastern Wisconsin, which
could lead to another round of storms Friday afternoon in our far
eastern CWA, though they should primarily stay to the east. After
Friday, a closed upper level low is expected to stall over Manitoba
through the weekend, which will bring slight chances for light
precipitation from a few shortwave in the upper level flow. However,
with the surface forecasted to be dry, it is possible that these
showers will fall as virga.
As the low moves east in the beginning of next week, a high pressure
will build in behind from Canada, cooling temperatures in the upper
Midwest to more seasonal temperatures. Highs throughout next week
are expected to be in the 60s. More chances of precipitation will
come at the later half of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 634 PM CDT Wed May 11 2022
An MCV producing severe thunderstorms in southern Minnesota are
expected to move north throughout the evening. While these storms
are expected to weaken, they still may be able to produce large
hail, damaging winds, and one or two tornadoes. After the storms
have passed, an inversion is expected to form overnight. This may
lead to IFR ceilings and fog off of Lake Superior in the early
morning hours. Tomorrow, the fog and low ceilings should dissipate
as the area destabilizes for another round of thunderstorms in the
afternoon and evening. More large hail, damaging winds, and
tornadoes are possible.
&&
.MARINE...
Issued at 424 PM CDT Wed May 11 2022
Small Craft Advisories continue this evening as a low pressure
system brings strong northeasterly winds over the lake. Winds are
expected to lower tonight once the storms from this system move
out of the area and an inversion takes their place. The storms
tonight are expected to mainly affect the South Shore, with large
hail and damaging winds possible. Wind gusts and the threat for
severe weather over western Lake Superior increase again tomorrow.
A Small Craft Advisory may be needed again for portions of the
near shore, primarily the Apostle Islands.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 49 70 53 73 / 90 50 60 10
INL 50 68 58 72 / 80 60 70 0
BRD 56 84 60 73 / 90 50 60 0
HYR 62 87 64 80 / 80 40 50 20
ASX 48 74 54 79 / 80 40 50 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 AM CDT Thursday for LSZ142>146-148-
150.
&&
DISCUSSION...Kossen
AVIATION...Kossen
MARINE...KossenHazardous Weather Outlook National Weather Service Duluth MN 347 PM CDT Wed May 11 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 347 PM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A severe thunderstorm or two are possible late this afternoon over southern portions of the Northland with a better threat occurring after 7 PM. The threat for severe storms is greatest over southern portions of the Northland then gradually decrease toward the Borderland. Flash flooding, damaging wind, large hail, and frequent lightning are all possible. A tornado or two can't be ruled out either, especially over southern portions of the Northland, including the Brainerd Lakes region east through Hinckley and Pine City into northern Wisconsin. High water levels will continue over the Rainy River Basin over far northern Minnesota. Minor flooding will continue along the Mississippi River between Aitkin and Brainerd in Crow Wing County. Rivers and creeks along the North Shore are expected to remain high and fast- flowing. Flood warnings are in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe thunderstorms are expected Thursday into Thursday night. Flash flooding, isolated tornadoes, damaging wind, large hail, and frequent lightning are all possible. Water levels will remain high across many of the Northlands rivers, creeks, and streams. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed. LSZ121-140>148-150-121030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 347 PM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Severe thunderstorms are possible after 8 pm into tonight. Strong wind, large hail, and frequent lightning are all possible. Gusty northeasterly winds will pose a threat to small craft. Small Craft Advisories are in effect today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe thunderstorms are expected Thursday into Thursday night. Damaging wind, large hail, and frequent lightning are all possible. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
515 PM CDT Wed May 11 2022
MNZ038-WIZ006-112245-
Pine MN-Burnett WI-
515 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of south central Pine
and west central Burnett Counties through 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Grantsburg, or 8 miles east of Pine City, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Pine
and west central Burnett Counties, including the following
locations... Phantom Lake, Cloverdale, Saint Croix State Park and
Chengwatana State Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive through flood waters.
&&
LAT...LON 4577 9287 4586 9297 4616 9263 4587 9241
TIME...MOT...LOC 2215Z 237DEG 24KT 4584 9280
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Britt/MeldePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
643 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND DMG 1 NNE AITKIN 46.54N 93.71W
05/11/2022 AITKIN MN PUBLIC
PHOTOS SENT IN VIA SOCIAL MEDIA SHOWING A
BUILDING AT THE AITKIN COUNTY FAIRGROUNDS
THAT WAS BLOWN OVER. ANOTHER PICTURE SHOWS
SHEET METAL THAT WAS BLOWN INTO THE CROWN OF
A TREE.
&&
WFUSpecial Weather Statement
National Weather Service Duluth MN
740 PM CDT Wed May 11 2022
MNZ018-025-120115-
North Cass MN-North Itasca MN-
740 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of west central Itasca
and northwestern Cass Counties through 815 PM CDT...
At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Laporte, or 13 miles north of Walker, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Lake Winnibigoshish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4741 9459 4741 9442 4759 9441 4769 9432
4752 9401 4716 9452 4724 9467 4732 9466
4732 9467
TIME...MOT...LOC 0039Z 218DEG 40KT 4728 9456
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Britt/MeldeSpecial Weather Statement
National Weather Service Duluth MN
930 PM CDT Wed May 11 2022
MNZ035>038-WIZ006-120300-
Northern Aitkin MN-Pine MN-Carlton/South St. Louis MN-
South Aitkin MN-Burnett WI-
930 PM CDT Wed May 11 2022
...Strong thunderstorms will impact portions of southeastern Aitkin,
Pine, southwestern Carlton and Burnett Counties through 1000 PM
CDT...
At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McGrath, to 9 miles northeast of Pine
City, to Milltown, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
McGrath around 930 PM CDT.
Mille Lacs Band Lena Lake Area around 940 PM CDT.
Siren, Askov and Duxbury around 945 PM CDT.
Other locations in the path of these storms include Webster, Kettle
River, Bruno and Hertel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive through flood waters.
These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Minnesota...and northwestern Wisconsin.
&&
LAT...LON 4583 9284 4598 9308 4598 9305 4616 9306
4616 9334 4675 9306 4639 9246 4587 9207
4572 9219 4573 9253 4564 9253 4564 9270
TIME...MOT...LOC 0226Z 204DEG 50KT 4617 9323 4591 9279 4551 9249
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Britt/MeldeSpecial Weather Statement
National Weather Service Duluth MN
935 PM CDT Wed May 11 2022
WIZ001-002-007-008-120300-
Douglas WI-Bayfield WI-Sawyer WI-Washburn WI-
935 PM CDT Wed May 11 2022
...Strong thunderstorms will impact portions of southwestern
Bayfield, southern Douglas, Washburn and western Sawyer Counties
through 1000 PM CDT...
At 934 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Couderay, to near Trego, moving north at
45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Trego around 940 PM CDT.
Stone Lake around 945 PM CDT.
Chief Lake on Chippewa Flowage around 950 PM CDT.
Other locations in the path of these storms include Minong, Little
Round Lake, Hayward, Round Lake, Wascott, Gordon and Seeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive through flood waters.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Wisconsin.
&&
LAT...LON 4583 9194 4638 9213 4617 9126 4566 9126
TIME...MOT...LOC 0234Z 172DEG 40KT 4575 9137 4587 9185
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Britt/MeldeSpecial Weather Statement
National Weather Service Duluth MN
957 PM CDT Wed May 11 2022
MNZ038-WIZ001-006>008-120330-
Pine MN-Douglas WI-Sawyer WI-Washburn WI-Burnett WI-
957 PM CDT Wed May 11 2022
...Strong thunderstorms will impact portions of east central Pine,
southern Douglas, Washburn, eastern Burnett and southwestern Sawyer
Counties through 1030 PM CDT...
At 957 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cloverton, to near Shell Lake, to near
Barron, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Spooner, Hayward, Chippewa Flowage West, Shell Lake, Trego, Wascott,
Webster, Solon Springs, Minong, Stone Lake, Birchwood, Webb Lake
Wisconsin, Gordon, Exeland, Dairyland, Couderay, Cloverton, Danbury,
Hertel, and Chief Lake on Chippewa Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive through flood waters.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
east central Minnesota...and northwestern Wisconsin.
&&
LAT...LON 4568 9216 4573 9215 4573 9220 4609 9261
4637 9182 4591 9126 4564 9123 4564 9212
TIME...MOT...LOC 0257Z 250DEG 45KT 4610 9238 4575 9195 4534 9190
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MeldeThe Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 03:02 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
A few tree limbs around 3 inches in diameter were broken by the storm.
A few trees were reported down in the Spooner area.
A few trees were reported down in the Shell Lake area.
Trees and power lines were downed across western Sawyer County with the majority of reports coming from around Hayward.
A large tree was downed onto Highway 27 to the north of Hayward Hospital.
Two 12 inch diameter poplar trees were snapped during the storm.
Many large trees were reported down along with numerous power outages on the Lac Courte Oreilles reservation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029717, 1029722, 1029718, 1029719, 1029720, 1029721, 1029723, 1029724.